Alert archive / Iowa / River Flood Warnings in 2023

River Flood Warning 2, NWS Des Moines, IA

February 27, 2023Cerro Gordo County, Floyd County, Worth County, Iowa

NWS Des Moines, IA issued this river flood warning at Feb 27, 2023, 3:17 PM CST for Cerro Gordo County, Floyd County, Worth County, Iowa. It took effect at Feb 27, 2023, 5:13 PM CST. It was in force for 14 hr.

The area

The outline as issued.

The facts

Issued
Feb 27, 2023, 3:17 PM CST (21:17 UTC)
In effect from
Feb 27, 2023, 5:13 PM CST
Expired
Feb 28, 2023, 7:18 AM CST
In force
14 hr
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Flood severity
Minor

Counties Cerro Gordo County, IA, Floyd County, IA, Worth County, IA

The radar

The Des Moines radar (KDMX), 169 km from the middle of the area, began a volume at 21:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Winnebago River at Mason City (MCWI4). The gauge peaked at 10.97 ft at Feb 27, 2023, 10:00 PM CST.

actionminormoderate5101502/2702/2803/01
Action stage
8 ft
Minor stage
10 ft
Moderate stage
14.5 ft
Major stage
15.5 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05459500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

628 
WGUS43 KDMX 272117
FLWDMX

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Des Moines IA
317 PM CST Mon Feb 27 2023

...The National Weather Service in Des Moines IA has issued a Flood 
Warning for the following rivers in Iowa...

  Winnebago River at Mason City affecting Cerro Gordo, Floyd and 
  Worth Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

Additional information is available at www.weather.gov.


IAC033-067-195-280930-
/O.NEW.KDMX.FL.W.0002.230228T0600Z-230302T0000Z/
/MCWI4.1.ER.230228T0600Z.230228T1800Z.230301T1800Z.NO/
317 PM CST Mon Feb 27 2023

...FLOOD WARNING IN EFFECT FROM LATE TONIGHT TO WEDNESDAY EVENING...

* WHAT...Minor flooding is forecast.

* WHERE...Winnebago River at Mason City.

* WHEN...From late tonight to Wednesday evening.

* IMPACTS...At 10.0 feet, There is widespread flooding of city parks 
  and water reaches the underside of the 12th Street Northeast 
  bridge at the piers.

* ADDITIONAL DETAILS...
  - At 2:30 PM CST Monday the stage was 9.1 feet and rising.
  - Forecast...The river is expected to rise above flood stage
    just after midnight tonight to a crest of 10.5 feet early
    tomorrow afternoon. It will then fall below flood stage early
    Wednesday afternoon.
  - Flood stage is 10.0 feet.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 4329 9328 4314 9302 4301 9302 4328 9350


$$

Zogg
4 follow-up statements
759 
WGUS83 KDMX 272313
FLSDMX

Flood Statement
National Weather Service Des Moines IA
513 PM CST Mon Feb 27 2023

...The Flood Warning is extended for the following rivers in Iowa...

  Winnebago River at Mason City affecting Floyd, Worth and Cerro 
  Gordo Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

Additional information is available at www.weather.gov.


IAC033-067-195-281115-
/O.EXT.KDMX.FL.W.0002.230227T2313Z-230302T0000Z/
/MCWI4.1.ER.230228T0600Z.230228T1800Z.230301T1800Z.NO/
513 PM CST Mon Feb 27 2023

...FLOOD WARNING NOW IN EFFECT FROM THIS AFTERNOON TO WEDNESDAY 
EVENING...

* WHAT...Minor flooding is forecast.

* WHERE...Winnebago River at Mason City.

* WHEN...From this afternoon to Wednesday evening.

* IMPACTS...At 10.0 feet, There is widespread flooding of city parks 
  and water reaches the underside of the 12th Street Northeast 
  bridge at the piers.

* ADDITIONAL DETAILS...
  - At 5:00 PM CST Monday the stage was 10.1 feet and rising.
  - Forecast...The river has reached flood stage and will
    continue to rise to a crest of 10.5 feet early tomorrow. It
    will then fall below flood stage early Wednesday afternoon.
  - Flood stage is 10.0 feet.
  - Flood History...This crest compares to a previous crest of
    10.5 feet on 04/28/1975.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 4329 9328 4314 9302 4301 9302 4328 9350


$$

Dodson
419 
WGUS83 KDMX 280142
FLSDMX

Flood Statement
National Weather Service Des Moines IA
742 PM CST Mon Feb 27 2023

...The Flood Warning continues for the following rivers in Iowa...

  Winnebago River at Mason City affecting Worth, Floyd and Cerro 
  Gordo Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should not attempt to drive through flooded areas.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

Additional information is available at www.weather.gov.


IAC033-067-195-281345-
/O.CON.KDMX.FL.W.0002.000000T0000Z-230302T0000Z/
/MCWI4.1.ER.230228T0600Z.230228T1800Z.230301T1800Z.NO/
742 PM CST Mon Feb 27 2023

...FLOOD WARNING REMAINS IN EFFECT UNTIL WEDNESDAY EVENING...

* WHAT...Minor flooding is forecast.

* WHERE...Winnebago River at Mason City.

* WHEN...Until Wednesday evening.

* IMPACTS...At 10.0 feet, There is widespread flooding of city parks 
  and water reaches the underside of the 12th Street Northeast 
  bridge at the piers.
  At 11.0 feet, Sandbagging occurs on the dike from 12th Street 
  Northeast to Carolina Street.
  At 12.0 feet, Widespread flooding occurs along the river. Some 
  backwater effects are possible along Willow Creek between downtown 
  Mason City and the confluence with the Winnebago river.

* ADDITIONAL DETAILS...
  - At 7:30 PM CST Monday the stage was 11.1 feet and rising.
  - Forecast...The river has reached flood stage and will
    continue to rise to a crest of 13.6 feet early tomorrow. It
    will then fall below flood stage early Wednesday afternoon.
  - Flood stage is 10.0 feet.
  - Flood History...This crest compares to a previous crest of
    12.2 feet on 09/21/2018.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 4329 9328 4314 9302 4301 9302 4328 9350


$$

Dodson/Donovan
115 
WGUS83 KDMX 281031
FLSDMX

Flood Statement
National Weather Service Des Moines IA
431 AM CST Tue Feb 28 2023

...The Flood Warning is extended for the following rivers in Iowa...

  Winnebago River at Mason City affecting Worth, Floyd and Cerro 
  Gordo Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should not attempt to drive around barricades or drive 
cars through flooded areas.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

Additional information is available at www.weather.gov.


IAC033-067-195-282245-
/O.EXT.KDMX.FL.W.0002.000000T0000Z-230302T0900Z/
/MCWI4.1.ER.000000T0000Z.230228T0030Z.230302T0300Z.NO/
431 AM CST Tue Feb 28 2023

...FLOOD WARNING NOW IN EFFECT UNTIL EARLY THURSDAY MORNING...

* WHAT...Minor flooding is occurring and minor flooding is forecast.

* WHERE...Winnebago River at Mason City.

* WHEN...Until early Thursday morning.

* IMPACTS...At 11.0 feet, Sandbagging occurs on the dike from 12th 
  Street Northeast to Carolina Street.

* ADDITIONAL DETAILS...
  - At 3:30 AM CST Tuesday the stage was 10.6 feet and falling.
  - Recent Activity...The maximum river stage in the 24 hours
    ending at 3:30 AM CST Tuesday was 11.5 feet.
  - Forecast...The river is expected to fall below flood stage
    late tomorrow evening and continue falling to 8.0 feet Monday
    evening.
  - Flood stage is 10.0 feet.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 4329 9328 4314 9302 4301 9302 4328 9350


$$

Small
726 
WGUS83 KDMX 281318
FLSDMX

Flood Statement
National Weather Service Des Moines IA
718 AM CST Tue Feb 28 2023

...The Flood Warning is cancelled for the following rivers in Iowa...

  Winnebago River at Mason City affecting Worth, Floyd and Cerro 
  Gordo Counties.

IAC033-067-195-281430-
/O.CAN.KDMX.FL.W.0002.000000T0000Z-230228T1318Z/
/MCWI4.1.ER.000000T0000Z.230228T0030Z.230228T1127Z.NO/
718 AM CST Tue Feb 28 2023

...FLOOD WARNING IS CANCELLED...

The Flood Warning is cancelled for
  the Winnebago River at Mason City, or from Beaver Creek near 
  Fertile...to the Shell Rock River near Rockford.

* ADDITIONAL DETAILS...
  - At 6:30 AM CST Tuesday the stage was 9.9 feet and falling.
  - Forecast...The river is expected to fall to 7.7 feet Tuesday
    morning.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 4329 9328 4314 9302 4301 9302 4328 9350


$$

Small

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this river flood warning went out at Feb 27, 1:58 PM CST, 1 hour 19 minutes earlier.

Area forecast discussion, Feb 27, 1:58 PM CST, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
158 PM CST Mon Feb 27 2023

.DISCUSSION.../Tonight through Monday/
Issued at 158 PM CST Mon Feb 27 2023

Key Messages:
-- Breezy winds subsiding into tonight
-- Near to above normal temperatures into this weekend
-- Light rain or snow chances later Tuesday afternoon into early
   Wednesday over northern Iowa
-- Another precipitation window possible late this week

Details: Visible satellite imagery shows clouds over much of Iowa
with a clearing line nearing the Loess Hills of western Iowa as
the surface low and trough lift northeast and begin to move over
Lake Michigan. As the low moved away, the rain came to an end with
gusty winds following behind in the subsidence. Fog concerns for
tonight are low at this point despite the rainfall and winds that
will lessen, particularly after midnight over western Iowa.
However, drier air will be arriving as shown by forecast soundings
with no surface saturation and far from saturation in the low
levels. So, widespread dense fog is unlikely with possibly light
fog in a few sheltered locations.

For this week into this weekend, temperatures will be near if not
above normal for late February/early March. The flow over our region
becomes more zonal and fast tonight into the middle of this week
with a shortwave trough tracking through the area Tuesday
afternoon into Tuesday night. This will bring a fair amount of QG
convergence/forcing to the region, but moisture return is
marginal. Deep layer saturation will only last for a short period
of time after the initial low level dry air is overcome.
Therefore, only light precipitation is expected over the northern
half of Iowa with snow the main type near the Minnesota border
with little if any accumulation and rain elsewhere over the north
half. As the light precipitation ends toward Wednesday morning
and the mid-levels dry, there will be lingering low level
saturation. The 12z NAM is deeper in its saturation depth and
would suggest drizzle or freezing drizzle depending on time and
air temperature whereas the 15z RAP and 12z HRRR would be dry
with a shallow saturated layer if any. This will be something to
watch since if it came to fruition Wednesday morning, may impact
the morning commute.

Attention then focuses on a strong shortwave trough that cycles
through the Deep South into the Ohio Valley late this week into
this weekend. Gulf of Mexico moisture will surge poleward into the
middle Mississippi River Valley and perhaps into portions of Iowa
Thursday night into Friday. As mentioned by the midshift, the 00z
deterministic and now the 12z deterministic minus the GFS give
only a glancing blow of precipitation to southern Iowa. However,
ensemble members have quite the variability in their QPF placement
in this timeframe with the GEFS having the most members farther
north with a few in each of the CMC and ECMWF also similarly
farther north. With the latest available cluster analysis showing
three clusters or solutions that are evenly weighted, will not
deviate from the going forecast. Winds will likely increase in
this period, particularly over southeastern Iowa, given the
closer proximity to the eventual path of a surface low pressure.

&&

.AVIATION.../For the 18Z TAFS through 18Z Tuesday afternoon/
Issued at 1141 AM CST Mon Feb 27 2023

Widespread MVFR and IFR restrictions will improve this evening
into tonight as clouds clear from west to east with a return to
VFR conditions. There could be a brief period of fog over the
north this afternoon, but confidence was not high enough to
include at MCW. While winds are breezy this afternoon, they will
subside into tonight. Currently, fog development does not seem
likely toward Tuesday morning despite recent rainfall and lighter
winds as drier air moves into the state.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Ansorge
AVIATION...Ansorge
Hazardous weather outlook, Feb 27, 2:31 PM CST, 46 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
231 PM CST Mon Feb 27 2023

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-282045-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
231 PM CST Mon Feb 27 2023

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 27, 10:53 AM CSTRiver Flood WarningDMXBlack Hawk33 hr

Nearby

River Flood Warnings in Iowa, 2023Every river flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.